Georgia, 2012Damaging Wind and Lightning Strike in Georgia, May 16, 2012
May 16, 2012 · NWS FFC · 2 events in 2 counties and zones
An upper level trough was in place across the area. An old cold front that had moved across north Georgia on May 15th continued to push into central Georgia on the afternoon of the 17th, allowing scattered thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was in place across the area. An old cold front that had moved across north Georgia on May 15th continued to push into central Georgia on the afternoon of the 17th, allowing scattered thunderstorms to develop. One storm became severe in Bibb County with several downed trees. Another storm sparked a lightning fire in Pulaski County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 16, 2:43 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, May 16, 2:43 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT WED MAY 16 2012
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
BOUNDARY CONTINUES TO CLEAR THROUGH SOUTH GEORGIA THIS AFTERNOON AND
EVENING. A 500 MB LOW...CURRENTLY OVER SOUTHERN MISSISSIPPI ON WATER
VAPOR IMAGERY...WILL PROGRESS EAST INTO GEORGIA ON THURSDAY. MUCAPE
VALUES REACHING 3000 J/KG OVER CENTRAL PORTIONS OF THE CWA LEND
ENOUGH SUPPORT TO THUNDERSTORMS ON THURSDAY AFTERNOON...ALTHOUGH 0-6
KM BULK SHEAR AND 0-1 KM BULK SHEAR VALUES ARE LACKING TO SUPPORT
SEVERE WEATHER. AS THE 500 MB LOW EASES INTO THE CAROLINAS...
PRECIPITATION SHOULD BE DECREASING THURSDAY NIGHT INTO FRIDAY.
DRIER AIR SHOULD ENTER THE REGION ON FRIDAY.
GENERALLY WENT SLIGHTLY WARMER THAN A BLEND OF MODEL GUIDANCE. MAV
WAS COOLER THAN THE MET. CONTINUING CLOUD COVER SHOULD AID IN
MODERATING BOTH MIN AND MAX TEMPS THROUGH THE SHORT TERM.
10
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HAVE MADE SOME MINOR TWEAKS TO POPS ON FRIDAY TO DELAY ONSET OF
PRECIPITATION IN THE MOUNTAINS...AS OROGRAPHIC UPLIFT LOOKS TO NOT
BE MUCH OF AN ISSUE UNTIL THE AFTERNOON. CAD HIGH CENTERS OVER THE
MID ATLANTIC STATES ON SATURDAY BUT WITH DRY ONSET DO NOT REALLY
EXPECT MUCH IN THE WAY OF SENSIBLE WEATHER IMPACTS. OTHERWISE NO
CHANGES PLANNED TO THE EXTENDED. PREVIOUS DISCUSSION INCLUDED
BELOW.
TDP
PREV DISCUSSION... /ISSUED 505 AM EDT WED MAY 16 2012/
EXTENDED PROGS SIMILAR WITH THE AXIS OF THE UPPER TROF LINGERING
OVER THE EAST SIDE OF THE STATE THURSDAY NIGHT...BUT APPEARS TO
SHIFT OUT OF THE AREA FRIDAY AS UPPER RIDGING STRENGTHENS TO OUR
WEST AND NORTHWEST. MODELS CONTINUE TO SHOW SURFACE HIGH PRESSURE
WEDGING DOWN THE APPALACHIANS FRIDAY AND REMAINING OVER THE AREA
THROUGH THE WEEKEND. MODELS HINTING AT THE HIGH WEAKENING AND
BEGINNING TO SHIFT OFF THE MID ATLANTIC COAST MONDAY-TUESDAY TIME
FRAME AS A COLD FRONT MOVES INTO THE LOWER MISSISSIPPI RIVER
VALLEY. HAVE CONTINUED SLIGHT CHANCE POPS EXTREME NORTH AND
EXTREME SOUTHEAST COUNTIES THURSDAY NIGHT/FRIDAY WITH UPPER TROF
STILL HAVING SOME INFLUENCE. SLIGHT CHANCE POPS MAINLY SOUTHEAST
COUNTIES SATURDAY INTO SUNDAY WITH MODELS SHOWING A WEAK UPPER LOW
MEANDERING NEAR THE FLORIDA PANHANDLE. LOW POPS MUCH OF THE AREA
MONDAY AND TUESDAY WITH THE FRONTAL BOUNDARY APPROACHING.
49
&&
.AVIATION...
18Z UPDATE...
VFR EXPECTED THROUGH THE PERIOD WITH A WIND SHIFT FROM THE WEST TO
THE EAST AFTER SUNRISE. SOME 4-5 KFT CLOUDS MAY ALSO DEVELOP AFTER
SUNRISE AND PERSIST THROUGH THE REST OF THE DAY WITH AVAILABLE
MOISTURE AND UPPER LEVEL SUPPORT. NOT EXPECTING PRECIPITATION AT
ANY OF THE FORECAST SITES...ALTHOUGH IT CANNOT BE RULED OUT.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON PRECIPITATION AND TIMING OF WIND SHIFT...
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
NAM BUFR APPEARED MORE IN LINE CURRENT CONDITIONS THAN THE GFS
BUFR...NOT MUCH SPREAD BETWEEN GUIDANCE.
10
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 61 87 61 80 / 5 20 5 10
ATLANTA 64 85 62 80 / 5 20 5 10
BLAIRSVILLE 55 79 56 77 / 5 20 10 20
CARTERSVILLE 55 87 59 82 / 5 20 5 20
COLUMBUS 64 88 62 82 / 5 10 5 10
GAINESVILLE 62 84 61 79 / 10 20 10 10
MACON 62 87 62 82 / 10 20 10 10
ROME 57 89 58 85 / 5 10 5 20
PEACHTREE CITY 56 85 59 80 / 5 10 10 10
VIDALIA 65 85 65 82 / 20 30 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...10
LONG TERM....TDP
AVIATION...10
Hazardous weather outlook, May 16, 10:45 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT WED MAY 16 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY STRETCHING FROM THE CENTRAL SECTIONS OF
THE CAROLINAS INTO SOUTHEAST GEORGIA WILL BE THE MAIN FOCUS FOR
THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THE THUNDERSTORMS WILL BE BRIEF
HEAVY RAIN AND OCCASIONAL LIGHTNING. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. THE BEST LOCATION
FOR THUNDERSTORMS WILL BE EAST OF A COMMERCE TO CORDELE LINE.
.DISCUSSION...
A WEAK STATIONARY BOUNDARY ACROSS CENTRAL GEORGIA WILL AID IN THE
DEVELOPMENT OF SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
AREA TODAY. CAPES VALUES ARE EXPECTED TO INCREASE INTO THE 1000 TO
1500 J/KG RANGE ACROSS THE AREA THIS AFTERNOON. A STORM OR TWO
COULD BE STRONG ESPECIALLY OVER EAST GEORGIA...BUT ALL STORMS ARE
EXPECTED TO STAY BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY
DURING THE AFTERNOONS AND EVENINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 16, 5:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT WED MAY 16 2012
GAZ081>083-094-095-162300-
616 PM EDT WED MAY 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND STRONG WINDS IN
TWIGGS...PEACH...BIBB...CRAWFORD AND HOUSTON COUNTIES UNTIL 700 PM
EDT...
AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BYRON...MOVING NORTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS...PEACH...BIBB...CRAWFORD AND HOUSTON COUNTIES THROUGH 700 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAKEWOOD...
POWERVILLE...BYRON...JACK BROWN ESTATES...CENTERVILLE...WARNER
ROBINS...ELBERTA...ROBINS AIR FORCE BASE...SKIPPERTON...MIDDLE
GEORGIA REGIONAL AIRPORT...HUBER AND RUTLAND. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3284 8362 3271 8344 3251 8372 3264 8387
TIME...MOT...LOC 2216Z 229DEG 10KT 3262 8374
Special weather statement, May 16, 5:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
635 PM EDT WED MAY 16 2012
GAZ038-039-162315-
635 PM EDT WED MAY 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKES AND OGLETHORPE COUNTIES UNTIL 715 PM EDT...
AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING NORTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKES AND OGLETHORPE COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SANDY CROSS...JACKSONS CROSSROADS...
NORMAN...POINT PETER AND VESTA. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
&&
LAT...LON 3379 8294 3390 8310 3405 8298 3404 8295
3401 8293 3402 8291 3399 8286 3400 8283
3398 8279 3398 8275 3397 8272
TIME...MOT...LOC 2235Z 219DEG 3KT 3392 8296Special weather statement, May 16, 5:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT WED MAY 16 2012
GAZ072-082-083-162330-
652 PM EDT WED MAY 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...HEAVY RAIN AND 40
MPH WINDS IN TWIGGS...JONES AND BIBB COUNTIES UNTIL 730 PM EDT...
AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUTLAND...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS...JONES AND BIBB COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MIDDLE GEORGIA REGIONAL AIRPORT...
SKIPPERTON...RUTLAND...MACON...DRY BRANCH...FRANKLINTON...CROSS KEYS
AND GRISWOLDVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3292 8353 3277 8339 3268 8367 3279 8376
TIME...MOT...LOC 2252Z 249DEG 5KT 3275 8366
Special weather statement, May 16, 6:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EDT WED MAY 16 2012
GAZ083-095-096-170000-
708 PM EDT WED MAY 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS...BLECKLEY
AND HOUSTON COUNTIES UNTIL 800 PM EDT...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KATHLEEN...MOVING NORTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS...BLECKLEY AND HOUSTON COUNTIES THROUGH 800 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE KATHLEEN...BONAIRE AND
MAGNOLIA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3261 8348 3244 8339 3238 8358 3252 8364
TIME...MOT...LOC 2308Z 240DEG 3KT 3247 8360
Thunderstorm Wind, Bibb
- When
- May 16, 6:10 PM EST
- Where
- Bibb County, 1.35 mi WSW of Macon to 0.58 mi E of Lanier Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- County Official
- Coordinates
- 32.810, -83.670
The Bibb County 911 Center and Macon Broadcast Media reported that at least seven trees were blown down at various locations across Macon. Trees fell on homes along Second Avenue and along Saint Charles Place.
Lightning, Pulaski
- When
- May 16, 7:20 PM EST
- Where
- Pulaski County, Hawkinsville
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -83.470
The Pulaski County Emergency Manager reported that lightning struck a home near the center of town, catching electrical wires on fire. Overall the home sustained only minor damage, most of which was due to smoke.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, May 16, 20121 death · 3 injured · $250,000 · 1 event
- Flood and Hail in South Carolina, May 16 to 17, 2012$99,000 · 1 in hail · 10 events
- Dust Devil in California, May 16, 2012$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 16, 2012$27,000 · 55 kt wind · 6 events
- Flooding in South Carolina, May 16, 2012$20,000 · 2 events
- Hail and Damaging Winds in New York, May 16, 20121.5 in hail · 16 events
- Hail and Damaging Wind in Vermont, May 16, 2012$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Winds in South Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Wind in South Carolina, May 16, 2012$7,000 · 1.25 in hail · 6 events
- Hail and Damaging Wind in Massachusetts, May 16, 2012$4,000 · 1 in hail · 5 events
- Hail in New York, May 16, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376859, 376858.